Hail, Harding
- When
- August 3, 6:54 PM MST
- Where
- Harding County, Ludlow
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.830, -103.380
The third severe thunderstorm moved from North Dakota and produced large hail in the Ludlow area before weakening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
The third severe thunderstorm moved from North Dakota and produced large hail in the Ludlow area before weakening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 3, 4:45 PM MST, 2 hours 9 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 545 PM MDT Sat Aug 3 2019 .DISCUSSION...(This Evening Through Saturday) Issued at 218 PM MDT Sat Aug 3 2019 20Z upper level analysis has persistent ridge over the Four Corners region with the Northern Plains on the periphery. Skies are mostly sunny with a few isolated storms beginning to fire off the Black Hills. At the surface, high pressure is located over Minnesota with a weak trof across eastern Montana and Wyoming. Temperatures across the forecast area at 2pm are in the 80s with winds out of the east to southeast. Weak surface boundary across southeastern Montana and northeast Wyoming will slowly shift east this afternoon and evening. Thunderstorms will be possible through early evening, mainly near and just ahead of the surface trof. Activity should remain fairly isolated with better upper level support tracking north of the forecast area. Decent instability along with more favorable shear could raise potential for a few supercells. Above average precipitable water values and modest forecast speeds will lead to potential heavy rainfall with any stronger storms. Activity will taper off by late evening, but another weak disturbance could bring some showers and isolated thunder late tonight into Sunday morning from northeast WY to portions of western SD. Cold front to the northwest of the region will finally approach the area on Sunday as upper trof moves across southwest Canada. Ahead of the front, highs will be in the 80s and lower 90s across the area. The frontal passage later Sunday into Sunday night should bring a more widespread chance for storms. Sufficient instability and shear along and ahead of the front will likely allow for strong to severe storms to develop, with locally heavy rainfall as well. Near daily chances for storms can be expected through Rally week, especially during the afternoon and evening hours. Some days will be more active than others, but strong to severe storms certainly look possible on most days. The better chances through the first half of the week look to be from northeast WY to southwest SD as ridge flattens some across the Rockies and shifts a bit further to the west. Highs through the week will mostly be in the low to mid 80s across the Plains, with mid 70s to around 80 over the Black Hills. && .AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening) Issued At 543 PM MDT Sat Aug 3 2019 Isolated/scattered TSRA will continue across the Black Hills and portions of nern WY/nwrn SD through mid evening, before weakening. Additional rounds of SHRA/TSRA are expected late tonight through Sunday. Localized MVFR conditions will be possible in heavier SHRA/TSRA, and hail/strong winds may occur with stronger storms. Elsewhere, VFR conditions are expected through the period. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...15 AVIATION...MLS
Hazardous Weather Outlook National Weather Service Rapid City SD 1053 AM MDT Sat Aug 3 2019 SDZ001-002-012-013-024>031-041-042-072>074-WYZ054>058-071-041300- Harding-Perkins-Butte-Northern Meade Co Plains- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 1053 AM MDT Sat Aug 3 2019 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...TODAY AND TONIGHT There is a chance for thunderstorms this afternoon and evening. A few storms may be severe, with large hail and damaging winds possible. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance for thunderstorms each day. Some of these storms may be severe on Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ014-032-043-044-046-047-049-041300- Ziebach-Haakon-Jackson-Bennett-Mellette-Todd-Tripp- 1053 AM MDT Sat Aug 3 2019 /1153 AM CDT Sat Aug 3 2019/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance for thunderstorms each day. Some of these storms may be severe on Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 655 PM MDT Sat Aug 3 2019 SDZ002-040130- Perkins SD- 655 PM MDT Sat Aug 3 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PERKINS COUNTY UNTIL 730 PM MDT... At 655 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles south of Lodgepole, or 24 miles south of Hettinger, moving southeast at 30 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Bison and Lodgepole. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4577 10290 4583 10268 4561 10223 4541 10263 TIME...MOT...LOC 0055Z 320DEG 24KT 4565 10262 Eagan
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
703 PM MDT SAT AUG 03 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM TSTM WND GST 11 NW RALPH 45.89N 103.23W
08/03/2019 E60 MPH HARDING SD PUBLIC
A LOT OF PEA HAIL.
&&
MLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
719 PM MDT SAT AUG 03 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 9 NNE RALPH 45.89N 102.96W
08/03/2019 E1.75 INCH HARDING SD PUBLIC
WIND GUSTS UP TO 50 MPH...ENTIRE WHEAT CROP WAS
DESTROYED
&&
EAGANSpecial Weather Statement
National Weather Service Rapid City SD
733 PM MDT Sat Aug 3 2019
SDZ001-040215-
Harding SD-
733 PM MDT Sat Aug 3 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARDING COUNTY UNTIL
815 PM MDT...
At 733 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of North Cave Hills, or 17 miles south of Bowman,
moving southeast at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm. Hail may accumulate on roadways causing hazardous travel.
Locations impacted include...
Ludlow and North Cave Hills.
LAT...LON 4594 10340 4594 10323 4586 10303 4565 10335
4593 10357 4595 10351
TIME...MOT...LOC 0133Z 313DEG 20KT 4593 10344
EaganPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
737 PM MDT SAT AUG 03 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL 8 SSW RALPH 45.67N 103.14W
08/03/2019 E1.00 INCH HARDING SD PUBLIC
LOTS OF DIMES AND NICKELS WITH A HANDFUL OF QUARTER
SIZE HAIL.
&&
EAGANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
754 PM MDT SAT AUG 03 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM HAIL REVA 45.55N 103.08W
08/03/2019 E1.00 INCH HARDING SD TRAINED SPOTTER
WIND GUSTS UP TO 50 MPH
&&
EAGANThe Rapid City radar (KUDX), 194 km away, was scanning. The volume nearest the first event began at 01:54 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844747.